| Model Number |
F0202 |
| Medical Device Problem Codes |
Adverse Event Without Identified Device or Use Problem (2993); Migration (4003)
| Health Effect - Clinical Codes |
Erythema (1840); Itching Sensation (1943); Rash (2033); Sleep Dysfunction (2517); Breast Discomfort/Pain (4504)
| Date of Event |
03/15/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Hologic is submitting this report in accordance with 21.Cfr part 803.The submission is based upon the currently available information.The submission of this report does not represent a confirmation of device malfunction involving the hologic products in the event described.D4: lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.H3: the device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported and a definitive root cause for the reported event could not be determined.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
Event or Problem Description
It was reported that on (b)(6) 2018, a biozorb was implanted in a patient and the patient reported suffering from a lump in her left breast in the area of the biozorb, which had migrated from its original location.It was reported that the biozorb causes constant itching, rashes, stabbing pain, and discomfort.The patient reported that has discussed explant surgery of biozorb but is hesitant to go through another surgery.No additional information available.
Additional Manufacturer Narrative
After additional medical review it was determined that a 55-year-old woman, 191 pounds, complained of focal pain both breasts in 2016.On (b)(6) 2018, the patient received a mammogram and u/s positive for a left breast upper outer quadrant 0.5 cm oval mass.She underwent core needle biopsy that was positive for invasive ductal carcinoma and a same day lumpectomy and slndx3 with biozorb placement.Her lumpectomy was surgically accessed through the axillary incision due to the proximity of the lesion.Pathology confirmed well differentiated invasive ductal carcinoma pt1b, pn0(sn), negative nodes x 3, negative margins er+ pr+ her2-.Radiation therapy on (b)(6) 2018 without additional reports.At her negative follow-up mammogram on (b)(6) 2018 (8 months post implant) biozorb is noted at the surgical site.On (b)(6) 2020 (22 months post implant) the patient complained of left breast pain (noted in the mammogram, u/s report) and the biozorb device is noted at 1:00, with surgical scar changes noted at 10:00.There is no mention of biozorb migration.The mammogram was negative for malignancy ¿no mammographic or sonographic abnormality to account for the areas of pain and lumps in the left breast".Annual mammogram and u/s were negative for malignancy and biozorb is again noted at 1:00 position at 2 yr 10 mos.Post implant.At 4 years post implant the mammogram report does not comment on biozorb.On (b)(6) 2022 (4 years 6 months post implant) the patient sought a second surgeon opinion.She complained of difficulty sleeping on her left side with pain.The surgeon's note indicates tenderness at the site but no palpable mass.A recent mri "shows the area where it appears the implant is still in place.There is no evidence of recurrent tumor elsewhere.It does appear that the implant may be up against the muscle which could be causing some of her discomfort¨.At that visit her pain is assessed to have a pain score of 4/10 noted as not significant.The patient was given information regarding explant as an option however is counseled about the inability to assure that the pain will resolve with re-excision.At 4 years 10 months post implant on (b)(6) 2023 her pain score is 6/10 but notes refer to "no pain of any significance".A follow-up mammogram 5 months later is negative for malignancy and includes no further mention of biozorb.Medical history: smoker; copd; htn; rheumatoid arthritis (ra); asthma; irritable bowel syndrome(ibs).A device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.
Additional Manufacturer Narrative
It was reported that on (b)(6) 2018, a biozorb was implanted in a patient and the patient reported suffering from a lump in her left breast in the area of the biozorb, which had migrated from its original location.It was reported that the biozorb causes constant itching, rashes, stabbing pain, and discomfort.The patient reported that has discussed explant surgery of biozorb but is hesitant to go through another surgery.As a result of the pain and complications the patient fears the possibility of another tumor every day, causing significant emotional distress.No initial evaluation could be performed because there was no returned sample for this complaint.The sample was not returned for this complaint and there was limited patient-related information provided for this event; therefore, a thorough investigation was not able to be performed.Investigation into several of the harms reported in this complaint was performed from a clinical literature review, as well as an investigation into the design and risk of the biozorb product.The harms identified during this complaint are: migration, pain, redness / erythema, itching.A review of clinical literature performed on lumpectomies and their associated complications was performed.A summary of this review concluded that, while lumpectomy is a well-established option for breast cancer treatment, it inherently carries risks of complications, most notably infections, seroma formation, chronic pain, and wound healing issues.The literature demonstrates variation in complication rates based on surgical technique, additional therapies (such as intraoperative radiation therapy (iort) or radiation), and individual patient factors, with infection rates ranging from (b)(4) and seroma rates from (b)(4).Chronic pain, particularly neuropathic pain, affects nearly one-third of patients.(kwee et al.(2024)), migration can be influenced by several patient related factors which can influence the likelihood of migration after lumpectomy, such as breast density, biopsy location, and biopsy approach.Per a study by ashali jain et al.(2017), marker migration is a relatively common occurrence following stereotactic biopsies, happening in 13% of cases.Swelling is one of the expected events that could occur after surgery and/or radiation therapy regardless of the use of a biozorb device.Due to this, confirmation of the swelling during this event as a normal course of surgery vs being caused by the biozorb is not able to be done.Device explantation is based on the patient¿s physician¿s evaluation of their physical and health state and recommendation; therefore, an investigation into this intervention is not able to be performed for this complaint.Though complications are relatively common, most are manageable with appropriate postoperative care, making lumpectomy a viable option for many breast cancer patients when carefully monitored and followed up.An investigation was performed by subject matter experts (sme¿s) into several of the harms identified as being experienced by the patient related to design, risk management, and clinical factors.The results of these investigations and potential causes can be seen below; however, it is important to note that these results do not include medical input from a qualified medical professional: pain: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.The crystalline proportion in the device is unknown.Crystallinity may be causing irritation and foreign body reaction considering the long period of absorption of the device.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs, and therefore there are opportunities in design outputs and v&v activities.Migration: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.The crystalline proportion in the device is unknown.High crystallinity may be causing migration/erosion considering the long period of absorption of the device.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs.Based on the clinical literature review, the harms reported to be experienced by the patient in the complaint are common symptoms from surgery and lumpectomies; therefore, a confirmation of the biozorb causing the harms was not able to be done.However, based on the review of the top harms in regards to the biozorb design and risk documentation, the adverse events reported can be tracked back to a potential shared cause: lack of adequate user needs for the product.User needs define the framework for product development and lay the ground for the definition of design inputs, design outputs and later verification and validation activities.Other potential causes are related to inadequate test methods and/or the lack of evidence to support some specific product requirements.Conclusion: when comparing the safety outcomes of the biozorb marker with general lumpectomy complications, it becomes evident that some of the complications associated with biozorb may stem from the lumpectomy procedure itself.Both procedures share overlapping risks, although the biozorb device introduces additional considerations.However, it has been confirmed that the lack of defined user needs and inadequate test methods and testing evidence are potential root causes for the harms reported in this complaint.This cause will be further investigated and addressed in a capa.The risks associated with this complaint event are further described and evaluated against the product and its hazard analysis in the health risk assessment biozorb complaint analysis.Updates to the biozorb hazard analysis risk file will be monitored.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: the dhr was reviewed with the corresponding lot; during the qa check one device failed due to a cosmetic defect in the gate and another unit had a defect in the clip.
Additional Manufacturer Narrative
It was reported that on (b)(6) 2018, a biozorb was implanted in a patient and the patient reported suffering from a lump in her left breast in the area of the biozorb, which had migrated from its original location.It was reported that the biozorb causes constant itching, rashes, stabbing pain, and discomfort.The patient reported that has discussed explant surgery of biozorb but is hesitant to go through another surgery.As a result of the pain and complications the patient fears the possibility of another tumor every day, causing significant emotional distress.No initial evaluation could be performed because there was no returned sample for this complaint.The sample was not returned for this complaint and there was limited patient-related information provided for this event; therefore, a thorough investigation was not able to be performed.Investigation into several of the harms reported in this complaint was performed from a clinical literature review, as well as an investigation into the design and risk of the biozorb product.The harms identified during this complaint are: migration, pain, redness / erythema, itching a review of clinical literature performed on lumpectomies and their associated complications was performed.A summary of this review concluded that, while lumpectomy is a well-established option for breast cancer treatment, it inherently carries risks of complications, most notably infections, seroma formation, chronic pain, and wound healing issues.The literature demonstrates variation in complication rates based on surgical technique, additional therapies (such as intraoperative radiation therapy (iort) or radiation), and individual patient factors, with infection rates ranging from 2% to 10% and seroma rates from 11% to 65%.Migration: although the marker introduces some device-specific risks, such as adverse reaction to device materials or device migration, the overall safety profile of biozorb appears comparable to lumpectomy alone, with many complications likely related to the surgery rather than the device.Careful postoperative management and monitoring can help mitigate these risks.Additionally, biozorb shows lower adverse event rates compared to lumpectomy alone, likely due to the longer-term monitoring in biozorb studies versus the short-term follow-up typically used in lumpectomy literature.Pain: biozorb (0.9% to 1.9%): pain or discomfort was reported in 0.9% to 1.9% of patients with the biozorb marker.In one instance, discomfort occurred due to the device being sutured to the serratus muscle but did not result in removal.In another study, discomfort in 1.1% of patients led to device removal.However, given that pain is a well-known complication following lumpectomy, particularly in cases with nerve damage or radiation therapy, some of this discomfort could be attributed to the initial surgical intervention rather than the presence of the marker.Lumpectomy (25% to 60%): chronic pain is a frequent long-term complication of lumpectomy, affecting 25% to 60% of breast cancer surgery survivors.Kwee et al.Reported a pooled prevalence of 31% for neuropathic pain following bcs.The presence of post-surgical pain, particularly neuropathic pain caused by nerve damage, could be exacerbated by or misattributed to the biozorb marker in some cases.Hypersensitivity / allergic reaction / erythema / redness / itching sensation: claudia et al (admoun c, mayrovitz h.Choosing mastectomy vs.Lumpectomy-with-radiation: experiences of breast cancer survivors.Cureus.Oct 2021;13(10):e18433.Doi:10.7759/cureus.18433) explored the experiences of 1,606 breast cancer survivors who underwent either mastectomy or lumpectomy with radiation, focusing on safety, complications, and patient satisfaction.Of the respondents, 978 had mastectomies and 628 had lumpectomies.The study found that lumpectomy patients experienced higher rates of radiation-related side effects, with 98% reporting issues such as skin irritation, thickening, and chest wall tenderness.Sfarad et al.(sfarad hk, allweis tm.Postoperative complications following lumpectomy with intraoperative x-ray radiation therapy: a retrospective comparative study.Clin breast cancer.Apr 2024;24(3):237-242.Doi:10.1016/j.Clbc.2023.12.005) compared complication rates in patients undergoing lumpectomy with intraoperative radiation therapy (iort), external beam radiation therapy (ebrt), or lumpectomy alone for early breast cancer.Among the patients, seroma occurred in 65% after iort, 34% after ebrt, and 11% after lumpectomy alone (p =.000).Surgical site infections were diagnosed in 23% after iort, 15% after ebrt, and 6% after lumpectomy alone (p =.013).Postoperative erythema was reported in 34% after iort, 16% after ebrt, and 6% after lumpectomy alone (p =.000).Minor complications like scar formation, edema, and chronic tenderness occurred in 55% after iort, 47% after ebrt, and 17% after lumpectomy alone (p =.000).The study concludes that iort is associated with a higher rate of complications compared to ebrt and lumpectomy alone, although most complications were minor and transient.The authors suggest that the increased complication rates may be partially due to overreporting with the introduction of a new technology.Educating physicians and patients about potential complications and their course is recommended to help manage postoperative outcomes.Chronic pain, particularly neuropathic pain, affects nearly one-third of patients.(kwee et al.(2024)), migration can be influenced by several patient related factors which can influence the likelihood of migration after lumpectomy, such as breast density, biopsy location, and biopsy approach.Per a study by ashali jain et al.(2017), marker migration is a relatively common occurrence following stereotactic biopsies, happening in 13% of cases.Swelling is one of the expected events that could occur after surgery and/or radiation therapy regardless of the use of a biozorb device.Due to this, confirmation of the swelling during this event as a normal course of surgery vs being caused by the biozorb is not able to be done.Device explantation is based on the patient¿s physician¿s evaluation of their physical and health state and recommendation; therefore, an investigation into this intervention is not able to be performed for this complaint.Though complications are relatively common, most are manageable with appropriate postoperative care, making lumpectomy a viable option for many breast cancer patients when carefully monitored and followed up.An investigation was performed by subject matter experts (sme¿s) into several of the harms identified as being experienced by the patient related to design, risk management, and clinical factors.The results of these investigations and potential causes can be seen below; however, it is important to note that these results do not include medical input from a qualified medical professional: pain: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.The crystalline proportion in the device is unknown.Crystallinity may be causing irritation and foreign body reaction considering the long period of absorption of the device.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs, and therefore there are opportunities in design outputs and v&v activities.Migration: there is a lack of migration requirements and testing to evaluate if the device can cause tissue damage due to migration.The crystalline proportion in the device is unknown.High crystallinity may be causing migration/erosion considering the long period of absorption of the device.Verification of mechanical strength and simulated use is not adequate due to several opportunities related to sampling size and test methods.There is a lack of usability testing evaluating the user needs, so there is no assurance that the surgical methods being used for the users are adequate.There is a lack of adequate user needs to capture appropriate design inputs.Based on the clinical literature review, the harms reported to be experienced by the patient in the complaint are common symptoms from surgery and lumpectomies; therefore, a confirmation of the biozorb causing the harms was not able to be done.However, based on the review of the top harms in regards to the biozorb design and risk documentation, the adverse events reported can be tracked back to a potential shared cause: lack of adequate user needs for the product.User needs define the framework for product development and lay the ground for the definition of design inputs, design outputs and later verification and validation activities.Other potential causes are related to inadequate test methods and/or the lack of evidence to support some specific product requirements.Conclusion: when comparing the safety outcomes of the biozorb marker with general lumpectomy complications, it becomes evident that some of the complications associated with biozorb may stem from the lumpectomy procedure itself.Both procedures share overlapping risks, although the biozorb device introduces additional considerations.However, it has been confirmed that the lack of defined user needs and inadequate test methods and testing evidence are potential root causes for the harms reported in this complaint.This cause will be further investigated and addressed in a capa.The risks associated with this complaint event are further described and evaluated against the product and its hazard analysis in the health risk assessment biozorb complaint analysis.Updates to the biozorb hazard analysis risk file will be monitored.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: the dhr was reviewed with the corresponding lot, and the device was released meeting all qa specifications.